Iowa, 2002

Flash Flooding and Damaging Winds in Iowa, August 22 to 23, 2002

August 22 to 23, 2002 · NWS DMX · 15 events in 3 counties and zones

A nearly stationary front extended east to west across Iowa during the afternoon of the 22nd. The airmass was primed with dew point temperatures in the mid 70s south of the front and precipitable water values around 2 inches.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.6 million
Crop damage
$95,000
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A nearly stationary front extended east to west across Iowa during the afternoon of the 22nd. The airmass was primed with dew point temperatures in the mid 70s south of the front and precipitable water values around 2 inches. Thunderstorms erupted during the early evening hours over Nebraska and advanced east into Iowa along the front. The storms were generally speaking now severe. Gusty winds and heavy rain was produced by most of them. Just as the storms approached central Iowa, a bow echo beta element formed in Dallas County. The bow echo tracked east into Polk County. Heavy wind damage occurred in eastern Dallas and Polk Counties. Winds gusted as high as 80 MPH as the storm roared through Des Moines. At one point, near 50,000 customers were without electricity in the metro Des Moines area. By the evening of the 23rd, power was restored to all but 13,000 to 15,000 customers. Some of the harder hit areas were without power for 2 to 3 days. Damage to trees and power lines was extensive. There were several reports of semi-tractortrailer trucks being blown over by the high winds and structural damage occurred to a few homes. Just before the storm moved into the metro Des Moines area, a very distinct funnel cloud was visible. The funnel cloud persisted for about 15 minutes, but did not come closer than about 40% of the way to the ground. The Des Moines public schools were closed for the day in what was the first time in the history of the city that schools were closed due to severe thunderstorm damage. The severe weather ended about as quickly as it began. After passing through Des Moines, the bow echo lost its character. In addition to the severe weather, flash flooding was a problem. The storms produced very heavy rainfall of in some cases nearly 2 inches in 20 minutes. Highways were under water in Dallas and Audubon Counties. Evacuations were considered for the town of Brayton in Audubon County, and Highway 144 was impassible in Perry.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 22, 2:13 PM CST, 9 hours 15 minutes earlier.

Area forecast discussion, Aug 22, 2:13 PM CST, 9 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
313 PM CDT THU AUG 22 2002

PRIMARY FCST CONCERN WL BE TSTM AND HVY RAIN TRENDS TNGT.  WATER
VAPOR IMAGERY SHOWS ELONGATED SHEAR AXIS/TROF FM NE INTO KS...OK AND
TX WITH LRG SCALE UVM INCRG AHEAD OF FEATURE.  EXTRAPOLATION PLACES
THIS LIFT INTO FA ARND 02Z.  COMBINATION OF VISIBLE STLT
DATA...RADAR DATA...AND MESONET INDC BNDRY ALG KDNS-KDSM-KMUT LN AT
19Z.  LRGR SFC ANLYS AT SAME TIME SHOWS THIS AS WRMFNT FM LOW ACRS
NERN NE AND PRES FALL CNTR ACRS SWRN IA.  MSTR CNVGNC HAS BEEN INCRG
PAST FEW HRS AS HAS CU DVLPMT...BUT SEEMS TO HAVE LTL VERTICAL
EXTENT PER STLT AND LOOK OUTSIDE.  THIS MAKES SENSE WITH LAPS/RUC
SOUNDINGS SHOWING WRM LYR UP TO ARND 750 MB.  THUS XPC INITIATION TO
WAIT TIL THIS EVEN WITH INCRG LOW LVL JET AS UPR LVL FORCING APCHS.
SPC RUC PAGE SHOWS MLCAPES/CINS ARND ARND 1000/25 J/KG RESPECTIVELY
SO IT SHOULD NOT TAKE MUCH TO GET THINGS GOING...SPCLLY WITH UPR LVL
SUPPORT.  SLA PROFILER ALREADY SHOWS MOD WRM ADVCTN IN PLACE.
RUC/ETA TAKE SFC BNDRY SWD REACHING NRN MO 03Z-06Z SO WL GO WITH
LIKELY POPS ACRS SRN ZNS TNGT.  WL ALSO KEEP LOWER CHCS N IN CASE
CNVGNC AREA INVOF KSUX LIGHTS UP SOONER THAN XPCD AND TSTMS ADVECT
ACRS NRN SXNS.  FLOW SHOULD VEER OVNGT SO WOULD XPC PCPN TO PUSH S
AND E OF FA OVNGT BUT HVY RAINS POSSIBLE IN THE MEANTIME.  PWS AOA 2
INCHES YET AGN SO WL MENTION IN SRN ZNS.  DO NOT FEEL WATCH
NECESSARY WITH RELATIVELY SHRT DURATION (COORDINATION W/DVN).  XPC
PCPN ASSOCD WITH SHRT WV OVR DAKOTAS TO PUSH EWD STAYING N OF FA.

AMS QUITE UNSTABLE AGN TMRW BUT CNVGNC WEAK SO WL LEAVE FCST DRY
ATTM.  CVRG WOULD NOT BE GREAT IF SOMETHING POPPED.  NEXT PCPN CHCS
SEEM TO BE LATE SAT AS WV DROPS DOWN MO VLY.  MUCH OF CNVGNC AND
FORCING RMNS SW OF FA...SO ALTHOUGH ETA CLIPS SWRN PTNS WITH
EVOLUTION OF MATURE MCS DO NOT FEEL CHCS GREAT ENOUGH TO INTRODUCE
AS OF YET.  GENERALLY FOLLOWED NGM MOS FOR TEMPS.  WITH FNTL BNDRY
SLIDING SWD WOULD XPC AT OR BLO PERSISTENCE NEXT SVRL DAYS.

FCST FOR NEXT WEEK PROBLEMATIC WITH SHRT WVS MEANDERING BTWN WLYS
ACRS CANADA AND SWRN RDG.  ALTHOUGH THERE CERTAINLY ARE
DIFFERENCES...MED RANGE MDLS IN BETTER AGREEMENT THAN YOU WOULD XPC
WITH THESE FEATURES CONSIDERING POOR RUN TO RUN CONTINUITY.
TEMPORAL AND SPACIAL DIFFERENCES ARE APPARENT BUT GENERAL TRENDS
APPR SIMILAR.  CANNOT FIND MUCH REASON TO CHG FM AVN WITH 00Z AND
12Z RUNS NOT ALL THAT DIFFERENT IN MOST FIELDS...BUT QPF LOWER.
THIS WOULD LEAD TO TWO PCPN WINDOWS WITH LOW CONFIDENCE.  1ST OVER
THE WEEKEND WITH PCPN POSSIBLE FM SAT NGT INTO EARLY MON AS PTNS OF
NWRN CONUS SHRT WV DRIFT INTO MO VLY.  FORCING WOULD LIKELY COME FM
MID LVL THETA-E ADVCTN AND KINEMATICS RATHER THAN LOW LVL CNVGNC
WHICH IS WEAK...AND MAINLY SW OF FA.  HWVR CANNOT SEE LEAVING FCST
DRY CONSIDERING MDLS QPF SO WL INTRODUCE CHCS SUN WHICH LOOKS TO BE
A GOOD PLACE TO START.  NEXT CHCS LOOK TO BE TUE NGT AND WED WITH
SIMILAR SUBTLE FORCING.

FLOW WL BE RELATIVELY WEAK SO TO NOT XPC MUCH IN THE WAY OF TEMP
EXTREMES.  GENERALLY STAYED AT OR JUST ABV AVN MOS WHICH IS NR CLIMO
AND WOULD MAKE SENSE CONSIDERING NR NORMAL H85 TEMPS.

.DSM...NONE

SMALL

In the hours before

Special weather statement, Aug 22, 7:10 PM CST, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
810 PM CDT THU AUG 22 2002

A WARM FRONT WAS SITUATED FROM THE IOWA AND NEBRASKA BORDER ...NEAR
ONAWA EAST INTO WEST CENTRAL ILLINOIS TONIGHT. THUNDERSTORMS ARE
EXPECTED TO RAPIDLY DEVELOP ALONG AND SOUTH OF THIS WARM FRONT OVER
EASTERN NEBRASKA. THE STORMS WILL THEN SPREAD EAST THROUGH IOWA
OVERNIGHT. SEVERE WEATHER IS POSSIBLE THIS EVENING ALONG AND SOUTH
OF HIGHWAY 30 FROM DENSION EAST TO NEAR AMES...AND WEST OF
INTERSTATE 35. THE PRIMARY THREAT TONIGHT WILL BE FROM LARGE HAIL
AND AS THE EVENT EVOLVES POSSIBLY DAMAGING WINDS. FLASH FLOODING IS
ALSO POSSIBLE AS TRAINING THUNDERSTORMS ARE EXPECTED.

SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.

IAZ044>048-057>060-070>073-081>083-092>094-230715-
ADAIR-ADAMS-AUDUBON-BOONE-CARROLL-CASS-CLARKE-CRAWFORD-DALLAS-
DECATUR-GREENE-GUTHRIE-MADISON-POLK-RINGGOLD-STORY-TAYLOR-UNION-
WARREN-
INCLUDING THE CITIES OF...AMES...ATLANTIC...BOONE...CARROLL...
CRESTON...DENISON...DES MOINES...INDIANOLA...LAMONI...MOUNT AYR
810 PM CDT THU AUG 22 2002

THREAT                         PROBABILITY      EVENT TIMING
------                         -----------      ------------
THUNDERSTORMS
  TORNADO                      NONE
  DAMAGING WINDS (58+ MPH)     MODERATE          TONIGHT
  LARGE HAIL (3/4+)           MODERATE          TONIGHT
  FLASH FLOODING               MODERATE          TONIGHT

* SPOTTER ACTIVATION OUTLOOK
  TONIGHT...MODERATE

IAZ004>007-015>017-023>028-033>039-049-050-061-062-074-075-084>086-
095>097-230715-
APPANOOSE-BLACK HAWK-BREMER-BUTLER-CALHOUN-CERRO GORDO-DAVIS-EMMET-
FRANKLIN-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH-
LUCAS-MAHASKA-MARION-MARSHALL-MONROE-PALO ALTO-POCAHONTAS-POWESHIEK-
SAC-TAMA-WAPELLO-WAYNE-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ALGONA...CENTERVILLE...CHARITON...
ESTHERVILLE...FORT DODGE...GRINNELL...IOWA FALLS...KNOXVILLE...
MARSHALLTOWN...MASON CITY...NEWTON...OSKALOOSA...OTTUMWA...
WATERLOO/CEDAR FALLS
810 PM CDT THU AUG 22 2002

THREAT                         PROBABILITY      EVENT TIMING
------                         -----------      ------------
THUNDERSTORMS
  TORNADO                      NONE
  DAMAGING WINDS (58+ MPH)     NONE
  LARGE HAIL (3/4+)           NONE
  FLASH FLOODING               NONE

* SPOTTER ACTIVATION OUTLOOK
  TONIGHT...NOT EXPECTED

BARLOW

The radar

The Des Moines radar (KDMX), 15 km away, was scanning. The volume nearest the first event began at 05:29 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Polk

When
August 22, 11:28 PM CST
Where
Polk County, Windsor Hgts
Measured
57 kt (66 mph)
Property damage
$100,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.600, -93.717

Flash Flood, Audubon

When
August 22, 11:35 PM CST to August 23, 1:59 AM CST
Where
Audubon County, 1 mi S of Brayton
Property damage
$50,000
Crop damage
$10,000
Reported by
AMATEUR RADIO
Coordinates
41.685, -94.906 (the zone’s center; the record gives no point)

Thunderstorm Wind, Polk

When
August 22, 11:38 PM CST
Where
Polk County, Grimes
Measured
62 kt (71 mph)
Property damage
$100,000
Crop damage
$15,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.683, -93.800

Thunderstorm Wind, Polk

When
August 22, 11:40 PM CST
Where
Polk County, Des Moines
Measured
61 kt (70 mph)
Property damage
$100,000
Crop damage
$15,000
Reported by
UNKNOWN
Coordinates
41.600, -93.617

Thunderstorm Wind, Polk

When
August 22, 11:40 PM CST
Where
Polk County, West Des Moines
Measured
67 kt (77 mph)
Property damage
$100,000
Crop damage
$10,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.583, -93.717

Thunderstorm Wind, Polk

When
August 22, 11:40 PM CST
Where
Polk County, Johnston
Measured
51 kt (59 mph)
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.667, -93.700

Thunderstorm Wind, Polk

When
August 22, 11:40 PM CST
Where
Polk County, Grimes
Measured
67 kt (77 mph)
Property damage
$100,000
Crop damage
$10,000
Reported by
BROADCAST MEDIA
Coordinates
41.683, -93.800

Thunderstorm Wind, Polk

When
August 22, 11:45 PM CST
Where
Polk County, Des Moines
Measured
52 kt (60 mph)
Property damage
$100,000
Reported by
UNKNOWN
Coordinates
41.600, -93.617

Thunderstorm Wind, Polk

When
August 22, 11:45 PM CST to August 23, 12:00 AM CST
Where
Polk County, Des Moines
Measured
67 kt (77 mph)
Property damage
$2.5 million
Reported by
BROADCAST MEDIA
Coordinates
41.600, -93.617

Thunderstorm Wind, Polk

When
August 22, 11:45 PM CST
Where
Polk County, Urbandale
Measured
65 kt (75 mph)
Property damage
$100,000
Crop damage
$5,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.633, -93.717

Thunderstorm Wind, Dallas

When
August 22, 11:45 PM CST
Where
Dallas County, 2 mi E of Dallas Center
Measured
69 kt (79 mph)
Property damage
$125,000
Crop damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
41.683, -93.933

Thunderstorm Wind, Polk

When
August 22, 11:45 PM CST
Where
Polk County, Urbandale
Measured
52 kt (60 mph)
Property damage
$25,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.633, -93.717

Thunderstorm Wind, Dallas

When
August 22, 11:45 PM CST
Where
Dallas County, Waukee
Measured
69 kt (79 mph)
Property damage
$40,000
Crop damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
41.617, -93.900

Thunderstorm Wind, Polk

When
August 22, 11:48 PM CST
Where
Polk County, Johnston
Measured
61 kt (70 mph)
Property damage
$75,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.667, -93.700

Flash Flood, Dallas

When
August 23, 12:00 AM CST to 1:00 AM CST
Where
Dallas County, Perry
Property damage
$50,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.685, -94.040 (the zone’s center; the record gives no point)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2002Every state in 2002This day in weather historyWarnings in Iowa, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5311447, 5306942, 5311448, 5311449, 5311450, 5311451, 5311452, 5311453, 5311454, 5311455, 5311456, 5311457, 5311460, 5311458, 5311459.